RSS
TwitterFacebook

Contaminated Tylenol Ingredients Used in Recalled Childrens’ Drugs: FDA

  • Written by: Staff Writers
  • 7 Comments

Federal investigators say McNeil Consumer Healthcare, a division of Johnson & Johnson, used contaminated Tylenol ingredients in some children’s liquid medications that were recalled last week. 

The FDA released a report of investigator findings (pdf) on Tuesday, saying that raw materials used in the making of the products affected by the children’s drugs recall had “known” contaminants, but were used anyway. Inspectors said that the plant’s quality control unit should have kept the contaminated Motrin, Tylenol, Benadryl and Zyrtec ingredients out of children’s medications, though the contaminants have not yet been found in finished products.

The liquid children’s medication recall was announced by McNeil and FDA on Friday. About 1,500 lots of medication were recalled due to problems at McNeil’s Fort Washington, Pennsylvania, plant, including:

  • Concentrated Tylenol Infants’ Drops
  • Children’s Tylenol Suspension
  • Children’s Tylenol Plus Suspension
  • Concentrated Motrin Infants’ Drops
  • Children’s Motrin Suspension
  • Children’s Zyrtec
  • Children’s Benadryl Allergy

Although no problems have been reported in association with the recalled medications and the risk of serious medical problems is low, parents throughout the United States and 11 other countries have been urged to stop using the medications. In addition to the possibility of contamination by organisms, some of the products may have higher concentrations of active ingredients than are specified, others may contain inactive ingredients that do not meet internal testing requirements and some may contain tiny particles, according to the FDA.

The FDA has received 46 consumer complaints of black or dark specks and foreign material in the liquid medications between June 2009 and April 2010. Investigators said they found some areas of one plant used to manufacture the drugs covered in a thick layer of dust and grime. For the time being, the FDA is urging parents to use generic versions of the drugs.

Parents have been asked to report any adverse reactions or quality problems experienced with the use of these products through the MedWatch website at www.fda.gov/medwatch. If any unexpected symptoms have occurred after use of any of the recalled products, parents should contact their health care provider.

McNeil is offering coupons good for future purchase or a refund for products affected at their website www.mcneilproductrecall.com or by calling 1-888-222-6036.

Tags: , , , , ,

7 comments

  1. carrie Reply

    my son was running a small fever due to teeth coming in. I was alternating motrin and tylenol like my doctor told me to. after a day of meds he starts throwing up. I kept on top of him and took care of him myself thinking that it was just a bug. after several days of alternating tylenol and motrin he is in bad shape you could hear his belly making noises and the meds were not keeping fever down anymore. I rushed him to the ER because he was not acting like himself. He is constantly burping and his belly is tore up. At the ER he has all kinds of blood work and a cat scan done. The cat scan showed a cyst on his kidney. Blood work came back good doctor was baffled. He asked if he had had a bacteria infection which could cause the cyst. I didn’t think he had but now i find out there is bacteria in the tylenol and motrin. I am 10,000 in the hole trying to get my son well. He has to go for another ultra sound on Monday and I guess I will have to take out a loan to pay for it. He was given IV antibiotics in the ER and after stopping the Tylenol and motrin he slowly got better. His belly is still a mess but he is coming around. He and no one elses child deserves to go threw this. I am going to go bankrupt for something that could have been avoided. He also took the benadry. we went threw two bottles of motrin trying to beat the fever. Will this have long term effects. I don’t know what im going to do. I can’t afford this, but i will do what I have to for my child. any info please let me know we are in NEED.

  2. susan Reply

    My two year old was also very sick after using a combination of tylenol and motrin to bring down a fever 3 times in the past 4 months. His bloodwork was so abnormal that it had to be repeated twice. The doctors didn’t know why it was so off. All of our products were part of the recall. I kept the bottles just in case

  3. Carla Reply

    My 6 yr old daughter was taking the tylenol and motrin medications because of a cold/fever. She ended up having pneumonia and was given antibiotics. We used the antibiotics as prescribed. The pneumonia did not go away. Her fever rose to 105.2 degrees which prompted a trip to ER costing us over $1500. The second set of x-rays showed the pheumonia. She ended up having to get two booster shots, saline inhalant, and additional antibiotics because the pneumonia was resistant. Could this have been caused by these medications. I still have the medication bottles.

  4. Ellen Reply

    My 7 year old recently had a stomach virus along with the rest of the family. We all recovered in about 2 days; however, my son continued to have fever and headaches. I gave him a recalled children’s motrin. I did not know it was recalled. His fever would break but he would complain of his stomach burning. At one point he was screaming in pain, so we took him to the er. Nothing was determined there. He had 4 office visits and 3 trips to the hospital for diagnostics and blood work. His red blood cell count was a 4 with normal being 7-11. A blood transfusion was considered. At the same time my son began refusing the Motrin saying it made his stomach burn, so I stopped giving it to him. The next trip to diagnostics showed his red blood cell count as a low normal. Could this be the Motrin? I am furious to think I could have been poisoning my child with this product.

  5. Curtis Reply

    My 5 year old daughter just started here 6th year molars so we gave her a dose of childrens motrin. The next day she started with a fever at first we thought it was just a bug so we started to ride it out. The next day her fever got even worse 103.3 so we took her to the hospital and the doctor found nothing wrong with her. He took a urine sample on the way out thinking maybe she had a blader infection. On the third day the nuse called us and said that my daughter had a small amount of ecolie ( sorry not checking the spelling) in her urine sample. She told us to start an antibiotic for this and stop using motrin or tylenol. Could this be a contaminated product making my daughtet sicker and sicker as I tried to keep her fever down…? We just stoped the giving here motrin on the third day, as I just found out there was a recall on children’s motrin. Still the fever of 103.8 today, but I hope with her not takeing it she will recover soon…..
    Concerned Father

  6. Lori Ann Reply

    My ten year old child has had an infection for over a month, plus several other side effects. I will be taking her to the doctor for the second time in two months. She just can not seem to shake off her nagging cough. What has us truely worried is that she has had some bladder issues. She is 10 and has not wet her bed for a long time. Parents have trusted J&J for a long time-NO MORE!

  7. Monica Reply

    this is bullshit i gave my teething 4-month old daughter tylenol out of a bottle that is completely gone that i just found out is on the recall list….not shortly after that she came down with a really bad cough sounded like she had asthma i had to take her to the emergency room from there they determined she had a upper respiratory infection she had to use an inhaler for weeks for her to get better not only a month later the same thing happened… what can i do? is my daughter goin to be affected by this later on in her life this is not ok i dont know what to do anyone one have any comments??

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.